Texas, 2024

Hail and Damaging Winds in Texas, May 28, 2024

May 28, 2024 · NWS EWX · 5 events in 3 counties and zones

Two areas of severe thunderstorms developed on the afternoon/evening of the 28th. The northern area was generated along a frontal boundary in west Texas and moved into the northern part of South-Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Two areas of severe thunderstorms developed on the afternoon/evening of the 28th. The northern area was generated along a frontal boundary in west Texas and moved into the northern part of South-Central Texas. The southern cluster formed over the mountains of northern Mexico and moved across the Rio Grande into our western counties. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 28, 5:22 AM CST, 5 hours 31 minutes earlier.

Area forecast discussion, May 28, 5:22 AM CST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
622 AM CDT Tue May 28 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 602 AM CDT Tue May 28 2024

Pushed up the timing of the initial PoPs (20-30%) a little earlier
into this afternoon as it's possible that outflow from ongoing severe
storms in the FWD CWA could push into the region and help trigger
activity. Lowered highs a tad across northeastern locations as well
given this possible outflow. With this said, the main round for
storms and severe weather remains on target for this evening into
tonight as highlighted within the short term discussion below.

&&

.SHORT TERM...
(Today through Wednesday)
Issued at 305 AM CDT Tue May 28 2024

* Level 2 to 3 out of 5 risk for severe storms from this evening
  through tonight across all of South-Central Texas. Greatest
  concerns are damaging straight line winds and large hail.

* Heavy rainfall expected with a level 2 out of 4 risk for flash
  flooding, especially for our northern and northeastern most
  counties.

* Dangerous heat lingers for one more afternoon with peak heat
  indices as high as 110 degrees across our southern most areas.

Today starts off very warm and humid once again with returning
clouds and hazy skies. Couldn't rule out some patchy fog early as
well. Additionally, it should start off quiet on the radar with
rain/storm chances not expected to arrive until this evening and
into tonight. With majority of the latest CAM guidance indicating
the slower arrival of any storms and outflow towards the evening
hours, a concern for dangerous heat will linger today despite
greater cloud coverage compared to recent afternoons. Highs will
likely reach the mid to upper 90s for locations along and east of
the I-35 corridor and near/above 100 degrees in the Rio Grande
Plains. Heat indices are likely to peak in the 104 to 112 degree
range and this will prompt a Heat Advisory across our southern most
rows of counties.

A shortwave embedded within the west-northwesterly mid-level flow
along with the placement of a stationary front over Central Texas
will help initiate several regions of convection this afternoon
across the Texas panhandle, portions of North and West Texas and
into the higher terrain of Mexico. Convection will likely congeal
into one large organized singular MCS moving south-southeastward
and/or a couple of separate individual clusters. As activity is
advancing towards and across our region from this evening through
tonight, it likely will be mainly cold pool driven. This favors
damaging straight line winds as the greatest concern regarding
severe weather where gusts of 65 to 75 mph or greater may be
possible. Large to very large hail (1-2+" in diameter) will be a
secondary concern with the largest hail favoring from the Hill
Country and points north. An isolated tornado or two will be
possible as well.

This MCS and/or complexes will also result in heavy rainfall and
some concern for flooding will exist across the region. Latest 24h
HREF ensemble probability matched mean (PPM) guidance shows the
potential for 1 to 3 inches of heavy rain with locally higher
amounts where the MCS and/or complexes transverse across. At the
time of this forecast discussion, the most favored area stretches
from our northern/northeastern counties and into the SJT/FWD/HGX
CWAs. Rainfall will be more sparse outside of these convective
complexes.

Wednesday should escape the dangerous heat we have seen over the
past week with cooler outflow driven air in wake of the convective
complexes. High temperatures range from the mid 80s across our
northern/eastern counties into the mid 90s along the Rio Grande.
Rain chances will be low to start off the day but gradually return
towards late in the day and into Wednesday evening. While a few
strong to severe storms are possible, it's a less of a concern
compared to this evening/tonight's threat.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 305 AM CDT Tue May 28 2024

A possible active period continues for much of the long-term portion
of the forecast. The forecast for Wednesday night will be somewhat
dependent on what occurs today and tomorrow afternoon, but if
convection does move through the area during the short-term a
boundary will likely be setup over the area by Wednesday night. If
this does occur we will likely see some scattered convection ongoing
at the beginning of the long-term period Wednesday evening across
the Edwards Plateau. This activity would then move southeast before
likely dissipating by midnight. Instability amounts would support
the possibility of a strong to severe storm. The new Day 2 outlook
from SPC has most of the area in a level 1 out of 5 (marginal) risk
for severe storms to cover this threat. Isolated to scattered
convection will continue to be possible mainly during the afternoon
periods. It will remain difficult to truly pinpoint location and
timing as much of what occurs each day will be highly dependent on
what occurs during the previous day or two as boundary interactions
remain a key role in thunderstorm development. Have undercut NBM
PoPs slightly through the period as they seem a bit too high at
times. High temperatures through Friday will range from near 90 in
the northern CWA to near 100 degrees in the Rio Grande Plains with
lows in the 70s. Upper heights will rise a bit for the weekend which
will begin to lower the overall rain chances by Sunday or Monday.
This will also allow temperatures to slightly increase as well with
highs Monday likely back in the middle 90s to near 104 degrees near
the Rio Grande.

&&

.AVIATION...
(12Z TAFS)
Issued at 602 AM CDT Tue May 28 2024

VFR to MVFR flight conditions prevail during this morning at the
terminals. Slight visibility reductions are possible as result of
either haze or patchy fog. Thunderstorm potential returns from late
this afternoon into tonight as convection likely arrives in the form
of a large complex or individual clusters moving from out of north
and west Texas. The confidence still remains rather low regarding
the exact timing, placement, and intensity of activity as it advances
through the area. However, there is potential for storms to become
severe with large hail, and strong damaging winds. Expect some
reductions to VSBY, perhaps CIGs in SHRA/TSRA. The winds outside
from convective influences become breezy today from out of the east-
southeast. The ceilings overnight tonight into Wednesday morning as
the convective storms decrease across the area will likely prevail
and hold within the IFR to MVFR range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              94  72  88  73 /  30  70  40  30
Austin Bergstrom Intl Airport  94  72  88  72 /  30  60  40  30
New Braunfels Muni Airport     98  74  91  73 /  20  50  30  20
Burnet Muni Airport            91  69  85  71 /  30  70  40  30
Del Rio Intl Airport          100  76  98  78 /  20  40  20  20
Georgetown Muni Airport        91  69  86  71 /  30  70  40  30
Hondo Muni Airport             98  72  93  73 /  20  60  20  20
San Marcos Muni Airport        96  72  90  72 /  30  50  30  20
La Grange - Fayette Regional   95  74  88  73 /  30  50  40  20
San Antonio Intl Airport       97  74  91  75 /  20  60  30  20
Stinson Muni Airport           98  75  93  76 /  20  40  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT this evening for Atascosa-
De Witt-Dimmit-Frio-Gonzales-Karnes-Lavaca-Maverick-Wilson-Zavala.

&&

Short-Term...Brady
Long-Term...29
Aviation...Brady
Hazardous weather outlook, May 28, 2:53 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
353 AM CDT Tue May 28 2024

TXZ171>173-183>194-202>209-217>225-228-290900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
353 AM CDT Tue May 28 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Dangerous heat will be expected this afternoon with heat indices
as high as 110 degrees across our southern most counties. Heat
Advisory in effect from Noon through 7 PM CDT across these
locations.

There is a level 2 to 3 out of 5 risk for severe thunderstorms
across all of South Central Texas from this evening into tonight.
Large hail and damaging winds are the primary threats. Isolated
tornado possible as well.

There is a level 1 to 2 out of 4 risk for excessive rainfall
across most of our area. A corridor of heavy rainfall where 1 to
3 inches could fall with locally higher amounts, is possible
across our northern/northeastern most counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The potential for strong to severe storms and locally heavy rains
mainly during the afternoon into evening hours will continue for
the remainder of the week into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports from any storms during
this evening through tonight, and in the week ahead.

In the hours before

Special weather statement, May 28, 10:30 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1130 AM CDT Tue May 28 2024

TXZ172-190-192-281715-
Blanco TX-Burnet TX-Travis TX-
1130 AM CDT Tue May 28 2024

...A strong thunderstorm will impact portions of west central Travis,
northeastern Blanco and south central Burnet Counties through 1215 PM
CDT...

At 1130 AM CDT, Doppler radar was tracking a strong thunderstorm near
Spicewood, or 8 miles southeast of Marble Falls. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marble Falls, Pedernales Falls State Park, Spicewood, Cypress Mill,
and Briarcliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
south central Texas.

&&

LAT...LON 3032 9802 3031 9811 3036 9817 3030 9819
      3028 9833 3051 9832 3054 9811
TIME...MOT...LOC 1630Z 351DEG 4KT 3046 9821

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

OB

The radar

The Ft Hood radar (KGRK), 82 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Burnet

When
May 28, 10:53 AM CST
Where
Burnet County, 0.91 mi SW of Burnet Craddock Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.740, -98.240

A thunderstorm produced wind gusts measured at 51 kts by the ASOS at Burnet Municipal Airport/Kate Craddock Field.

Thunderstorm Wind, Val Verde

When
May 28, 5:53 PM CST
Where
Val Verde County, 0.92 mi NW of (Drt)del Rio Intl Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
29.380, -100.930

A thunderstorm produced wind gusts measured at 54 kts by the ASOS at Del Rio International Airport.

Thunderstorm Wind, Val Verde

When
May 28, 6:55 PM CST
Where
Val Verde County, (Dlf)laughlin Afb de
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
29.370, -100.780

A thunderstorm produced wind gusts measured at 55 kts by the ASOS at Laughlin AFB.

Hail, Bandera

When
May 28, 8:32 PM CST
Where
Bandera County, 6.16 mi WNW of Bandera
Measured
2.5 in hail
Reported by
Public
Coordinates
29.740, -99.170

A thunderstorm produced 2.5 inch diameter hail west of Bandera.

Thunderstorm Wind, Bandera

When
May 28, 8:35 PM CST
Where
Bandera County, 5.4 mi NNW of Bandera
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
29.790, -99.110

A thunderstorm produced wind gusts estimated at 70 mph that blew down some large Oak trees and damaged a barn northwest of Bandera.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182805, 1182806, 1182807, 1182808, 1182809.